Texas, 2017

Hail and Damaging Wind in Texas, May 10 to 11, 2017

May 10 to 11, 2017 · NWS SJT · 7 events in 4 counties and zones

Combination of an outflow boundary interacting with a dryline, and strong mid and high level winds resulted in the development of a few supercells mostly along and north of Interstate 20. These storms resulted in a few large hail reports and an isolated damaging thunderstorm wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Combination of an outflow boundary interacting with a dryline, and strong mid and high level winds resulted in the development of a few supercells mostly along and north of Interstate 20. These storms resulted in a few large hail reports and an isolated damaging thunderstorm wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 5:21 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 10, 5:21 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
621 PM CDT Wed May 10 2017

.AVIATION...
/00Z TAFS/

A dryline is located west of all terminals and in now retreating
slowly to the west early this evening, with all terminals now
VFR. VFR conditions should prevail at all terminals for the
remainder of the evening. A pacific front will push the dryline
back to the east after midnight with a chance of showers and
thunderstorms into the early morning hours. For the terminals,
the best chance for thunderstorms and VCTS should begin around
midnight for the western terminals lasting for a few hours, and
beginning a few hours later for the KJCT and KBBD.

&&

.PREV DISCUSSION... /issued 323 PM CDT Wed May 10 2017/

SHORT TERM...
(Tonight and Thursday)

Dryline has slowly moved into the western portions of the area this
afternoon, running roughly from a Hamlin to San Angelo to Ozona line
at 3 PM (20Z). Dryline shouldn't move much farther east this
afternoon, and then should begin to retreat back west this evening.
Convection has developed along the triple point across the Southern
Plains east of Lubbock, where strong instability and good shear has
led to the issuance of a Tornado Watch that includes the Northern
Big Country of Haskell and Throckmorton. Brunt of the convection
will likely remain near the triple point and outflow boundary across
the Red River, but better convergence along the dryline and a speed
max moving into the area should lead to a few storms down the
dryline this afternoon and evening, perhaps as far south as Haskell
and Throckmorton.

Farther south...additional convection has developed across Val Verde
County, with satellite showing decent cu developing up the dryline
to near San Angelo and Abilene. This area is largely being bypassed
by the speed max to the north at the moment, and is mainly dependent
on the dryline itself to initiate convection. Isolated to scattered
storms possible along the dryline this afternoon and evening, but
does not appear to be terribly widespread. All this changes later
this evening, when the approaching cold front overtakes the dryline.
Low level jet cranks up as well and the latest HRRR and TTU WRF both
show a large area of convection developing across the western
portions of the Concho valley and Edwards Plateau late this evening.
Right rear quad of the jet becomes a factor, and with good elevated
instability, convection should become more widespread. Have increased
PoPs a little for tonight mainly west of an Abilene to San Angelo to
Ozona line. Convective coverage should be maximized during the
overnight hours, and start to wane a little into the first half of
the day on Thursday as the storms move into the Northwest Hill
Country.

LONG TERM...
(Thursday Night through Saturday Night)

A quiet weather pattern is expected late this week into the first
part of the weekend as weak surface high pressure along with a low
level dry airmass is centered over much of Texas. Highs will be in
the upper 70s to lower 80s Friday and 80s on Saturday. Lows will be
in the 50s.

=LONG TERM
(Sunday through Wednesday)

A more active and unsettled weather pattern is in store across the
Southern Plains early to middle of next week. Looking at a more
typical May pattern with an upper level trough across the western
US, sending disturbances northeast in the southwest flow aloft. At
the surface a dryline will be located just to our west, and will
probably move east into our area during the afternoon hours. As a
result going with slight chance to chance Pops through much of this
period. The combination of moderate instability and good effective
deep layer shear will probably result in at least a few storms
becoming severe, especially Wednesday. However, talking about
details(like mesoscale) is still to far out, but West Central Texas
is now in the peak of severe weather season.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 60  88  56  79 /  40  10   5   0
San Angelo 	 61  89  58  81 /  50  10   5   0
Junction 	 64  87  57  82 /  50  30  10   0
Brownwood 	 62  87  58  79 /  50  20  10   0
Sweetwater 	 58  87  55  77 /  30   5   5   0
Ozona      	 59  87  57  81 /  50  10   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/99
Hazardous weather outlook, May 10, 5:01 AM CST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
601 AM CDT Wed May 10 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111115-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
601 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible across the area today and
especially tonight as a potent upper level storm system affects
the region. While a strong storm or two is possible today, a
better chance for more organized severe storms is possible with
the overnight activity. The main hazards will be large hail and
damaging winds, although a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible across southeast portions of the
forecast area Thursday morning. A strong storm or two is possible,
with hail and gusty winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight.

24

In the hours before

Special weather statement, May 10, 3:53 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service San Angelo TX
453 PM CDT WED MAY 10 2017

TXZ066-114-127-128-102245-
Runnels TX-Shackelford TX-Callahan TX-Taylor TX-
453 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALLAHAN...
SOUTHEASTERN SHACKELFORD AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 545
PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oplin, or 16 miles southwest of Clyde, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clyde, Baird, Lawn, Moran, Dudley, Eula, Oplin, Potosi, and The
Intersection Of US-283 And Highway 36.

This includes Interstate 20 between Mile Markers 296 and 315.

LAT...LON 3208 9952 3208 9971 3201 9972 3198 9975
      3206 9982 3263 9944 3254 9910
TIME...MOT...LOC 2152Z 214DEG 30KT 3218 9963

sn
Special weather statement, May 10, 5:01 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
601 PM CDT WED MAY 10 2017

TXZ114-128-110000-
Shackelford TX-Callahan TX-
601 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALLAHAN AND
EASTERN SHACKELFORD COUNTIES UNTIL 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baird, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Albany, Baird, Moran, Ibex, Us-283 Near The Callahan-
Shackelford County Line and Us-180 Near The Shackelford-
Stephens County Line.

This includes Interstate 20 between Mile Markers 303 and 312.

A tornado watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3256 9909 3229 9940 3232 9950 3296 9919
      3295 9910
TIME...MOT...LOC 2301Z 216DEG 22KT 3243 9935

sn
Special weather statement, May 10, 6:01 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
701 PM CDT WED MAY 10 2017

TXZ114-128-110030-
Shackelford TX-Callahan TX-
701 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SOUTHEASTERN SHACKELFORD COUNTIES UNTIL 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moran, or 13 miles northwest of Cisco, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Moran and Ibex.

LAT...LON 3251 9911 3242 9912 3239 9915 3254 9926
      3273 9910 3252 9909
TIME...MOT...LOC 0000Z 220DEG 21KT 3254 9912

sn
Special weather statement, May 10, 6:59 PM CST, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
759 PM CDT WED MAY 10 2017

TXZ054-065-066-113-127-110200-
Runnels TX-Nolan TX-Coke TX-Jones TX-Taylor TX-
759 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHWESTERN
JONES...SOUTHEASTERN NOLAN...TAYLOR AND NORTHWESTERN RUNNELS COUNTIES
UNTIL 900 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Happy Valley, or 13 miles northeast of Blackwell, moving northeast at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abilene, Winters, Robert Lee, Blackwell, Nolan, Merkel, Tye, Bronte,
Tuscola, Hawley, Buffalo Gap, Trent, Noodle, Bradshaw, Dyess AFB,
View, Wingate, Happy Valley and Potosi.

This includes Interstate 20 between Mile Markers 261 and 291.

LAT...LON 3251 9963 3209 9978 3178 10034 3187 10054
      3272 10001
TIME...MOT...LOC 0058Z 218DEG 26KT 3218 10012

sn

The radar

The Dyess AFB radar (KDYX), 57 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
May 10, 7:37 PM CST
Where
Taylor County, 0.9 mi NE of Tye
Measured
1 in hail
Reported by
Public
Coordinates
32.460, -99.860

The public reported quarter size hail 1 mile northeast of Tye.

Hail, Jones

When
May 10, 7:55 PM CST
Where
Jones County, 1.35 mi ENE of Hawley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.630, -99.810

The Jones County Sheriff's office reported quarter size hail just north of Hawley.

Hail, Jones

When
May 10, 8:00 PM CST
Where
Jones County, 4.09 mi E of Hawley
Measured
1.75 in hail
Reported by
Public
Coordinates
32.626, -99.760

The public reported golf ball size hail 4 miles east of Hawley.

Hail, Taylor

When
May 10, 8:00 PM CST
Where
Taylor County, 7.63 mi SW of View
Measured
1 in hail
Reported by
COOP Observer
Coordinates
32.270, -99.970

A National Weather Service Cooperative Observer reported quarter size hail mixed with lots of nickel size hail about 8 miles southwest of View.

Thunderstorm Wind, Callahan

When
May 10, 8:54 PM CST to 8:57 PM CST
Where
Callahan County, 2.82 mi NNE of Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.440, -99.490

A trained spotter estimated a thunderstorm wind gust to near 60 mph.

Hail, Taylor

When
May 10, 9:33 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
32.210, -99.800

The public reported quarter size hail mixed with pea size hail.

Hail, McCulloch

When
May 11, 3:47 AM CST to 3:58 AM CST
Where
McCulloch County, 1.5 mi NNW of Brady Curtis Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.200, -99.330

A trained spotter reported lots of golf ball sized hail, along with pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700057, 700058, 700060, 700062, 700683, 700063, 700684.